Alert archive / North Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 18, NWS Bismarck, ND

May 22, 2012LaMoure County, Logan County, Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at May 22, 2012, 8:09 PM CDT for LaMoure County, Logan County, Stutsman County, North Dakota. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 22, 2012, 8:09 PM CDT (01:09 UTC)
Expired
May 22, 2012, 8:45 PM CDT
In force
36 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
50.0 mph

Counties LaMoure County, ND, Logan County, ND, Stutsman County, ND

The radar

The Aberdeen radar (KABR), 128 km from the middle of the area, began a volume at 01:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 22, 4:03 PM CDTTornado WatchSPC7 hr
May 22, 5:54 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2012-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1372 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2012-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1372 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
1878 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

642 
WUUS53 KBIS 230109
SVRBIS
NDC045-047-093-230200-
/O.NEW.KBIS.SV.W.0018.120523T0109Z-120523T0200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
809 PM CDT TUE MAY 22 2012

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN LAMOURE COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEASTERN LOGAN COUNTY IN SOUTHEAST NORTH DAKOTA
  SOUTHEASTERN STUTSMAN COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 900 PM CDT

* AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE HAIL. 
  THIS STORM WAS LOCATED 5 MILES NORTHEAST OF FREDONIA...OR 39 MILES
  SOUTHWEST OF JAMESTOWN...AND MOVING NORTHEAST AT 55 MPH.

* LOCATIONS IMPACTED INCLUDE...
  JUD...NORTONVILLE...MILLARTON...DICKEY...SYDNEY...ADRIAN...
  MONTPELIER...MARION...YPSILANTI AND SPIRITWOOD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...TAKE SHELTER IN A STURDY
BUILDING...AND STAY AWAY FROM WINDOWS.

THIS STORM HAS A HISTORY OF PRODUCING GOLFBALL SIZE HAIL. SEEK 
SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT TUESDAY EVENING
FOR EASTERN NORTH DAKOTA.

LAT...LON 4628 9897 4628 9908 4641 9926 4699 9845
      4698 9843 4685 9842 4664 9843 4663 9813
TIME...MOT...LOC 0109Z 222DEG 46KT 4640 9903
WIND...HAIL <50MPH 1.50IN

$$

SCHECK
1 follow-up statement
237 
WWUS53 KBIS 230145
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT TUE MAY 22 2012

NDC045-047-093-230154-
/O.CAN.KBIS.SV.W.0018.000000T0000Z-120523T0200Z/
LAMOURE ND-LOGAN ND-STUTSMAN ND-
845 PM CDT TUE MAY 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN 
STUTSMAN...SOUTHEASTERN LOGAN AND WESTERN LAMOURE COUNTIES HAS BEEN 
REISSUED...

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 
701-223-4582.

REMEMBER...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR 
PORTIONS OF LAMOURE...STUTSMAN...LAMOURE AND DICKEY COUNTIES.

LAT...LON 4628 9897 4628 9908 4641 9926 4699 9845
      4698 9843 4685 9842 4664 9843 4663 9813
TIME...MOT...LOC 0144Z 222DEG 46KT 4673 9859

$$

SCHECK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at May 22, 7:03 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 22, 7:03 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
703 PM CDT TUE MAY 22 2012

.DISCUSSION...JUST REMOVED WILLIAMS/DIVIDE COUNTIES FROM TORNADO
WATCH. BRIEF CLEARING BEHIND FRONT IN NORTHWEST ND...HOWEVER
ANOTHER AREA OF CLOUDS AND SHRA/TSRA APPROACHING SOUTHWEST ND FROM
MONTANA SUPPORTED BY LEFT EXIT REGION OF H25 90KT JET STREAK.
THIS AREA OF ACTIVITY IS EXPECTED TO BE NON-SEVERE OVER SW
ND...SEE SPC MESOSCALE DISCUSSION FOR ADDITIONAL DETAILS.
OTHERWISE TORNADO WATCH REMAINS IN EFFECT FOR MUCH OF NORTHERN AND
CENTRAL ND THROUGH 11 PM CDT AND SEVERE THUNDERSTORM WATCH IN
EFFECT UNTIL 1 AM CDT FOR SOUTHEASTERN CWA. MAIN ACTIVITY THUS FAR
HAS BEEN IN NORTHWEST AREAS...INCLUDING A TORNADO WARNING EARLIER ON
CELL IN MOUNTRAIL COUNTY. BEST INSTABILITY AND SHEAR REMAIN ALONG
AND AHEAD OF LOW PRESSURE SYSTEM/FRONTAL BOUNDARY SO RISK OF
SEVERE/TORNADIC STORMS CONTINUES ACROSS THE WATCH AREAS. WILL
UPDATE GRIDS SHORTLY TO ACCOUNT FOR LATEST TRENDS WITH SOME MINOR
TWEAKS TO POPS.
&&

.AVIATION...MAINLY VFR CONDITIONS EXPECTED BUT CONVECTION NEAR TAF
LOCATIONS COULD LEAD TO BRIEF MVFR CONDITIONS THIS EVENING. HAVE
CONTINUED TEMPO GROUPS FOR THUNDERSTORMS NEAR MINOT AND NEAR
JAMESTOWN LATER THIS EVENING. WINDS HAVE SHIFTED FROM THE WEST AT
WILLISTON. AS THE LOW PRESSURE SYSTEM CONTINUES EASTWARD...THE
REMAINING LOCATIONS WILL ALSO SEE WINDS SHIFT TO THE WEST THROUGH
WEDNESDAY AFTERNOON.
&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

JNS
Hazardous weather outlook, May 22, 4:50 PM CDT, 3 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
450 PM CDT TUE MAY 22 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-232200-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
450 PM CDT TUE MAY 22 2012 /350 PM MDT TUE MAY 22 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON INTO
TUESDAY EVENING FROM NORTHWEST NORTH DAKOTA...INCLUDING DIVIDE AND
WILLIAMS COUNTIES THROUGH NORTH CENTRAL...CENTRAL AND EASTERN
PORTIONS OF THE STATE.

THE THREAT FOR SEVERE THUNDERSTORMS WILL BE LOW ACROSS SOUTHWESTERN
NORTH DAKOTA.

THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL...STRONG WIND
GUSTS GREATER THAN 60 MPH AND ISOLATED TORNADOES.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

PLEASE RELAY REPORTS OF SEVERE WEATHER OR STORM DAMAGE TO THE
NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582.

JNS

In the hours before

Local storm report, May 22, 6:24 PM CDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
624 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0619 PM     FUNNEL CLOUD     2 E BLAISDELL           48.34N 102.03W
05/22/2012                   MOUNTRAIL          ND   STORM CHASER

            FUNNEL HALFWAY TO THE GROUND

&&

CORRECTED REMARKS

KSIMOSKO
Local storm report, May 22, 6:39 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
639 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     HAIL             7 N TAGUS               48.44N 101.93W
05/22/2012  E1.00 INCH       WARD               ND   TRAINED SPOTTER

&&

KSIMOSKO
Local storm report, May 22, 6:42 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BISMARCK ND
642 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             7 N TAGUS               48.44N 101.93W
05/22/2012  E1.00 INCH       WARD               ND   TRAINED SPOTTER

&&

CORRECTED EVENT TIME

KSIMOSKO
Special weather statement, May 22, 7:06 PM CDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
706 PM CDT TUE MAY 22 2012

NDZ003-004-230045-
BOTTINEAU-RENVILLE-
706 PM CDT TUE MAY 22 2012

...SPECIAL WEATHER STATEMENT...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL RENVILLE COUNTY...MOVING
NORTHEAST AT 30 MPH.

FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...BRIEF HEAVY
DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS
STORM HAS PASSED.

TARDIF-HUBER/KS
Special weather statement, May 22, 7:41 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
741 PM CDT TUE MAY 22 2012

NDZ003-004-230145-
BOTTINEAU-RENVILLE-
741 PM CDT TUE MAY 22 2012

...SPECIAL WEATHER STATEMENT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME WEST CENTRAL BOTTINEAU COUNTY...
MOVING NORTHEAST AT 25 MPH.

FUNNEL CLOUDS...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

TARDIF-HUBER/KS
Local storm report, May 22, 8:05 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
805 PM CDT TUE MAY 22 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             2 SSE LEHR              46.25N  99.34W
05/22/2012  E1.75 INCH       MCINTOSH           ND   LAW ENFORCEMENT

            HAIL DAMAGED VEHICLES AND ONGOING AT TIME OF CALL

&&

MMATHEWS

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 22, 7:19 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh56 min
May 22, 8:03 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman42 min
May 22, 8:12 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, McIntosh33 min
May 22, 8:40 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh41 min
May 22, 8:41 PM CDTSevere Thunderstorm WarningBISLaMoure, Logan, Stutsman49 min
May 22, 8:42 PM CDTSevere Thunderstorm WarningBISBottineau33 min
May 22, 9:02 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman28 min
May 22, 9:19 PM CDTSevere Thunderstorm WarningBISLaMoure, Stutsman56 min
May 22, 9:26 PM CDTTornado WarningBISLaMoure, Stutsman13 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.